|KS, Nodules in Main Bronchus, what should I do?
Sep 28, 2002
You recently responded to my post titled 'KS, Chemotherapy and CD4-Cells; How much of a hit will my CD4 cells take if I start chemotherapy' Thank you for your response. The update is I had a CT scan and the report says Nodules in Main Bronchus. My oncologist referred me to a pulmonary specialist and that was a month ago. The scan just got read and they have to outsource me to someone outside my health system to be evaluated. This has been very frustrating and I have low confidence that there is someone here that has experience with KS. So far, all my doctors have been faculty at my Health Center but this is not a big research center especially for HIV issues. The oncologist can't diagnose the CT scan and she is waiting for the consult before any decision is made on KS treatment. I have just restarted HIV meds after 5 years off, Viracept, 3TC, and D4T and my last CD4 was 240 and V/L was 69k before HAART was restarted. I have low grade(?) HBV infection and the CT showed up a kidney stone too(YAY). I'm thinking the KS has probably spread. Maybe I'm just venting and I know you don't have any answers for this but I'm thinking I should start making phone calls and taking action to get something done. The KS was first biopsied 3 months ago! What do you think?? Thanks for all your great work here on this site.
Response from Dr. Dezube
I certainly can understand your frustration, but it seems to me that things are happening as they should be happening. When nodules are seen on CT scan, then it is reasonable that a lung doctor look down there to figure out what they are due to. KS of the bronchus (air ways) has a very characteristic red-purple appearance. A trained observed should be able to recognize it. Sometimes these lesions are biopsied, and sometimes they are not because of the fear of bleeding. If the lesions look like KS at the time of bronchoscopy (procedure by where they look down into your lungs), then you should be treated as if you have KS which has spread to the lungs.
If indeed you have KS, which has spread to the lungs, you should know that this condition is very treatable. The most important thing is for you to be on an anti-HIV regimen which maximally suppresses the HIV virus. Your regimen should be able to do just that. A short course of chemotherapy (e.g. 6 treatments) is often necessary to treat KS of the lungs. The liposomal agents (Doxil and DaunoXome) are relatively non-toxic and quite effective. The liposomal formulation of these drugs causes these drugs to concentrate in the KS lesions and cause tumor shrinkage without causing toxicity that is seen with other chemotherapy agents. Taxol is possibly more effective than the liposomal agents, but it is also more toxic, so that we often use Taxol as a second line of defense should the liposomal agents not work.
Once you get on treatment, I imagine that your frustration level will fall. It's often particularly frustrating to a patient when s/he has a condition, yet has not started treatment.
I survived, but now I have anxiety and post-traumatic stress disorder
NHL Twice & survived; Can I stay on growth hormone; my doctor gives me free rein.
- Enlarged Lymph Nodes After Giving Oral Worried I Have HIV
- Sinus Infection After Vaginal Sex Without Condom Does It Mean I Have HIV
- White Bumps On Penis After Licking Anus Worried I Have HIV
- Can Vaginitis Cause Vaginal Sores?
- Does Penicillin Cure Chlamydia?
- How Often Do You Get Hepatitis B Vaccination?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.